Vermont, 2018

Winter Storm in Vermont, February 7, 2018

February 7, 2018 · NWS ALY · 3 events in 3 counties and zones

A winter storm brought mixed wintry precipitation to the region. Precipitation began as snow during the morning hours but changed to a mix of sleet, freezing rain and snow during the afternoon hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A winter storm brought mixed wintry precipitation to the region. Precipitation began as snow during the morning hours but changed to a mix of sleet, freezing rain and snow during the afternoon hours. Precipitation transitioned back to snow during the evening hours before exiting the region to the east. Snowfall and sleet totals ranged from 5 inches to 10 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 7, 8:54 AM EST, 6 minutes earlier.

Area forecast discussion, Feb 7, 8:54 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Albany NY
854 AM EST Wed Feb 7 2018

.SYNOPSIS...
A winter storm will bring accumulating snow beginning
this morning, with a wintry mix possible in the afternoon and
evening from the Capital District south. Moderate to heavy
accumulation is expected. The wintry precipitation winds down
tonight, with mainly dry and chilly conditions expected Thursday.
Accumulating snow is likely again Friday and Friday night along a
warm front, but that system is expected to be weaker.

&&

.NEAR TERM /THROUGH TONIGHT/...
...Winter Storm Warning remains in effect through tonight for
all areas excluding the Mid Hudson Valley, southern Berkshires,
and Northwest Connecticut...

...Winter Weather Advisory in effect through tonight for the
Mid Hudson Valley, southern Berkshires, and Northwest
Connecticut...

As of 854 am est...MRMS and KENX radar imagery shows leading
edge of snowfall is now reaching into the entire Mohawk valley,
western parts of the Capital Region, and the mid-Hudson Valley
and Taconics and it continues to quickly expand northeastward.
12Z KALY sounding is not overly dry, so it shouldn't take too
long for the column to moisten up and snow intensity should
quickly increase once it begins. Expect at least moderate
snowfall within an hour of once snow begins. All areas within
the CWA should be seeing snowfall by 10 to 1030 AM. Snow still
is expected to be ending from west to east between roughly 7 and
10 pm.

Along with the high confidence of this moderate to heavy
snowfall event, there is also high confidence that some of the
snow will turn to sleet, freezing rain, and rain over some areas
from the Capital District southward in the afternoon and
evening; however, there is still low confidence in how far north
the snow/mix line gets. No changes were made to existing winter
weather headlines, with amounts generally from 8 to 12 inches
expected for the southern Adirondacks into southern Vermont, 6
to 10 inches in the central Mohawk Valley, Capital District,
northern Berkshires, and eastern Catskills with sleet possibly
cutting into the totals, and 3 to 6 inches of snow and sleet
with up to a tenth of an inch of ice for the mid Hudson Valley,
Northwest Connecticut, and the southern Berkshires.

Cyclogenesis occurring this morning over the Deep South ahead
of a positively tilted trough over the Desert Southwest. A broad
area of warm and moist advection of an airmass with origins
over the Gulf is occurring from the upper Ohio Valley down into
the Deep South, contributing to overrunning precip as the flow
encounters a sharp baroclinic zone. A nice baroclinic leaf
signature has developed on IR imagery. A decent amount of
convection is occurring from LA to AL. The cyclone is expected
to develop northeastward along the baroclinic zone roughly over
the spine of the Appalachians today ahead of the positively
tilted longwave trough. This trough will sharpen over the Great
Lakes today as a shortwave now over the Upper Midwest tracks
east. A new low will begin to develop in the vicinity of NJ
ahead of this feature this evening, tracking into southeastern
New England.

Strong isentropic lift will spread eastward today into our
forecast area as the 850 mb low tracks over Lakes Erie and
Ontario. Lift will be enhanced by the right entrance region of a
160 kt jet at 300 mb. Good frontogenesis in the 850 to 700 mb
layer is noted, especially by the NAM which develops winds of up
to 70 kt at H850. The result will be an area of snowfall
quickly blossoming from west to east this morning, becoming
moderate to heavy at times. QPF and HREF probs suggest snowfall
rates of 1 to 2 inches per hour are possible over the warning
area late this morning into the afternoon. The main source of
uncertainty is still with the northward extent of the snow/mix
line. Broadly speaking, for the last several days, the ECMWF was
on the cold side of the envelope with the mixture only up to
roughly a Great Barrington to Saugerties line, while the NAM is
was on the warm side, bringing the mixture up to Bennington,
Saratoga Springs, and Johnstown. Unfortunately, these models
continue to stick to their guns. The GFS is a bit of a
compromise and has trended slightly warmer, so that was favored
for this forecast thermal fields, along with the HREF mean. This
brings the mixture up to roughly northern Berkshire County, into
the city of Albany and Schoharie County. The mixing is expected
to work south to north roughly 18-21Z. It may warm up enough
aloft to support freezing rain over the advisory area, where up
to a tenth of an inch is in the forecast. Further north, mainly
snow and sleet are expected. If the NAM ends up being correct,
forecast snow totals may be a bit on the high side for the
Capital District and points south, more plain rain will be
possible over far southern zones, and freezing rain will be
possible further north. See our probabilistic snowfall maps for
guidance on the expected range of snowfall outcomes.

QPF amounts were generally higher on the high res models than
the global models, with somewhat of a higher trend compared to
the last couple of days. A blend was used which is about 0.6 to
0.9 inches over most of the area.

Deep lift is forecast overlapping the dendritic growth zone, but
the DGZ is fairly high in the atmosphere. Over northern zones
where we are expecting all snow, it should be a bit lower, and
with the colder air, snow ratios will be a bit better from
around 12-15:1. As warmer air pushes in, snow ratios closer to
the I-90 corridor may fall to around 10:1 or so during the
afternoon.

The snowfall will end fairly quickly from west to east this
evening, which may allow us to cancel headlines earlier than
their current expiration time. Some lingering lake effect snow
may result in light accumulations over the Mohawk Valley and
western Adirondacks. Winds will shift to northwesterly, ushering
in colder and drier air with clearing skies and lows in the
single digits and teens.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
A mid/upper level cold pool will be crossing the region Thursday-
Thursday night. During Thursday, scattered snow showers/flurries
should occur due to low level instability. Some Lake Enhanced
streamers may extend into portions of the far southwest portion of
Herkimer CO, as well as Schoharie CO and the southeast Catskills,
where up to a couple of inches of snowfall is possible. Otherwise,
brisk with a mix of sun/clouds, with highs mainly in the 20s for
lower elevations, and teens across most higher terrain.

For Thursday night, with the upper level cold pool still nearby, and
with backing low level winds extending down the long axis of Lake
Ontario, there could be a period of Lake Effect snow extending into
northern Herkimer/west central Hamilton Cos, which could produce 2-4
inches of new snow, if not slightly greater. Otherwise, cold with
lows mainly in the single digits, with some subzero readings
possible in areas where breaks in the clouds persist.

For Friday-Friday night, the first in a series of upper level
impulses and waves of isentropic lift will occur, especially late
Friday into Friday night. Models are a bit wetter across northern
portions of the region, esp for Friday night, and with cold air
remaining in place, there could be another several inches of
snowfall across portions of the southern Adirondacks, the Lake
George Saratoga region, and southern VT, where isentropic lift and
orographic effects may be maximized. Lighter accumulations are
expected elsewhere. Highs Friday mainly in the teens and 20s, with
lows Friday night initially in the teens/20s, before rising later at
night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Cloudy and unsettled conditions are expected for much of the
upcoming weekend, as additional low pressure waves and surges of
warm advection pass across the region. It appears that the best
forcing may be Saturday night through Sunday morning, which is when
highest PoPs are indicated. There remains considerable uncertainty
regarding thermal profiles through Sunday, although sources of
guidance seem to suggest enough warming by Sunday afternoon that
mainly rain should occur outside of the southern Adirondacks.
However, before that warming occurs, another bout of snow or a
wintry mix, including some freezing rain, may occur across central
and northern areas Saturday night into Sunday morning. Lows Saturday
night mainly in the 20s to lower 30s, before rising through the
night. Highs Sunday mainly in the 30s to lower 40s.

The unsettled conditions may be suppressed south and east of the
region by Monday, before possibly returning again by later Tuesday.
Temperatures should be slightly above average, but could be cold
enough for more snow or a wintry mix across at least northern areas
late Tuesday , with mainly rain or showers across central and
especially southern areas. Highs mainly in the 30s, with some lower
40s possible Tuesday across southern valley areas, with lows
generally in the teens and 20s Mon/Tue mornings.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Low pressure developing over the lower Mississippi Valley will
track across northern PA and southern New England later today
and this evening.

Snow is expected to rapidly develop between roughly 13Z-
15Z/Wed. Vsbys should quickly deteriorate to IFR/LIFR within an
hour of snow onset, with widespread 1/2SM or less in moderate to
heavy snow expected between at least 15Z/Wed and 20Z/Wed. As
slightly milder air aloft begins to advance northward, a
changeover to sleet/freezing rain is expected at KPOU and KPSF
between roughly 19Z-22Z/Wed, with some sleet possibly mixing in
at KALB between 20Z-23Z/Wed. Vsbys may increase slightly once
any sleet/freezing rain mixes in, but should still remain
IFR/LIFR. At KGFL, all snow is expected, with Vsbys likely
remaining at or below 1/2SM through 00Z/Thu.

The precipitation should gradually taper off between roughly
01Z/Thu-04Z/Thu, and should end as all snow. Some snow showers
or flurries could linger overnight at KALB and especially KPSF.

Cigs will likely remain below 800 FT AGL through most of
today once the precipitation begins, before gradually improving
to MVFR/VFR between 03Z-06Z/Thu.

Light/variable winds should trend into the east/northeast
around shortly after daybreak at around 5 KT. Winds should back
into the north at KGFL/KALB/KPOU later in the morning through
the afternoon at 5-10 KT, while remaining east/northeast at KPSF
at similar speeds. Winds should back into the northwest to west
after 00Z/Thu and increase to 8-12 KT, with some gusts of 20-25
KT possible at KALB/KPSF.

Low level wind shear is expected at KPOU in the afternoon, as
sfc winds remain from the N/NE at less than 10 KT, while winds
around 2000 FT AGL increase from the southwest to 30-40 KT.

Outlook...

Thursday: No Operational Impact. NO SIG WX.
Thursday Night: Low Operational Impact. Isolated SHSN.
Friday: Moderate Operational Impact. Chance of SN.
Friday Night: Moderate Operational Impact. Chance of SN.
Saturday: Moderate Operational Impact. Chance of RA...SN.
Saturday Night: High Operational Impact. Likely RA...SN...FZRA.
Sunday: Moderate Operational Impact. Chance of RA.
Sunday Night: Moderate Operational Impact. Chance of RA...SN.
Monday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
A winter storm is expected to bring a half inch to an inch of
precipitation today in the form of snow and a wintry mix. Some
minor river rises are possible over the southeast part of the
forecast area later today where mixed precipitation is forecast.
Another snowfall is likely Friday and Friday night, although it
will be lighter. Temperatures look cold enough that any ice
jams frozen in place should remain where they are through at
least Friday.

Moderating temperatures and some rain is possible over the
weekend, so some river rises are possible, although this will
ultimately depend on how much temperatures rise and how much
liquid precipitation occurs, which is still not precisely known
at this time.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 4 AM EST Thursday for CTZ001-013.
NY...Winter Storm Warning until 4 AM EST Thursday for NYZ032-033-
     038>043-047>054-058-063-082>084.
     Winter Weather Advisory until 4 AM EST Thursday for NYZ059>061-
     064>066.
MA...Winter Storm Warning until 4 AM EST Thursday for MAZ001.
     Winter Weather Advisory until 4 AM EST Thursday for MAZ025.
VT...Winter Storm Warning until 4 AM EST Thursday for VTZ013>015.

&&

SYNOPSIS...Thompson
NEAR TERM...Frugis/Thompson
SHORT TERM...KL
LONG TERM...KL
AVIATION...KL
HYDROLOGY...SND/Thompson
Hazardous weather outlook, Feb 7, 3:28 AM EST, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
328 AM EST Wed Feb 7 2018

MAZ001-NYZ032-033-038>043-047>054-058-063-082>084-VTZ013>015-081200-
Northern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Western Ulster-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
328 AM EST Wed Feb 7 2018

...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST
THURSDAY...

This Hazardous Weather Outlook is for the Adirondacks, Lake George
Saratoga Region, Mohawk Valley, eastern Catskills, Capital Region,
and northern Taconics of eastern New York, the northern Berkshires
in western Massachusetts, and for southern Vermont.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A period of snow is possible Friday night into early Saturday.
Localized moderate accumulations could occur across portions of the
southern Adirondacks, Lake George Saratoga region and southern
Vermont. If this potential increases, then a Winter Weather Advisory
would be issued later in time.

A period of snow or a wintry mix, including some freezing rain, will
be possible Saturday night into Sunday morning. A Winter Weather
Advisory may be needed if confidence levels increase that freezing
rain occurs.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and or ice amounts to the
National Weather Service.

CTZ001-013-MAZ025-NYZ059>061-064>066-081200-
Northern Litchfield-Southern Litchfield-Southern Berkshire-
Eastern Greene-Western Columbia-Eastern Columbia-Eastern Ulster-
Western Dutchess-Eastern Dutchess-
328 AM EST Wed Feb 7 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 AM
EST THURSDAY...

This Hazardous Weather Outlook is for northwestern
Connecticut, southern Berkshires in western Massachusetts, and the
central and southern Taconics and mid Hudson Valley of eastern New
York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A wintry mix, including some freezing rain, is possible Saturday
night, especially across higher elevations of the southern Berkshires
and Litchfield Hills. If this potential increases, then a Winter
Weather Advisory would be issued later in time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and or ice amounts to the
National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Bennington

When
February 7, 9:00 AM EST to 10:00 PM EST
Where
Bennington forecast zone
Reported by
Broadcast Media
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

Winter Storm, Eastern Windham

When
February 7, 9:00 AM EST to 10:00 PM EST
Where
Eastern Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

Winter Storm, Western Windham

When
February 7, 9:00 AM EST to 10:00 PM EST
Where
Western Windham forecast zone
Reported by
Trained Spotter
Coordinates
42.991, -72.714 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 741338, 741339, 741340.